Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 199, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 14, 2011, 2:17 PM MDT for Weld County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2011, 2:17 PM MDT (20:17 UTC)
- Expired
- Aug 14, 2011, 3:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 95 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -409 J/kg
- Mixed-layer LCL
- 1695 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
746 WUUS55 KBOU 142017 SVRBOU COC123-142100- /O.NEW.KBOU.SV.W.0199.110814T2017Z-110814T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 217 PM MDT SUN AUG 14 2011 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN WELD COUNTY IN NORTHEAST COLORADO * UNTIL 300 PM MDT * AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL... AND DAMAGING WINDS UP TO ABOUT 60 MPH. THIS STORM WAS LOCATED OVER SOUTHWESTERN KIMBALL COUNTY...OR 44 MILES NORTHWEST OF STERLING... MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE WARNED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 4081 10357 4086 10391 4100 10400 4100 10358 TIME...MOT...LOC 2017Z 305DEG 17KT 4100 10387 WIND...HAIL 60MPH 1.25IN $$ RJK
1 follow-up statement
481 WWUS55 KBOU 142057 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 257 PM MDT SUN AUG 14 2011 COC123-142107- /O.EXP.KBOU.SV.W.0199.000000T0000Z-110814T2100Z/ WELD CO- 257 PM MDT SUN AUG 14 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WELD COUNTY WILL EXPIRE AT 300 PM MDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA AND THERE WERE NO REPORTS OF SEVERE WEATHER. LAT...LON 4081 10357 4086 10391 4100 10400 4100 10358 TIME...MOT...LOC 2057Z 305DEG 17KT 4089 10367 $$ RJK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 4:30 AM MDT, 9 hours 47 minutes earlier.
Area forecast discussion, Aug 14, 4:30 AM MDT, 9 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 430 AM MDT SUN AUG 14 2011 .SHORT TERM...UPPER LEVEL RIDGE OVER THE REGION WILL SLOWLY SHIFT EAST THROUGH TONIGHT. THIS WILL ALLOW MONSOON MOISTURE CURRENTLY OVER OVER UTAH AND WESTERN COLORADO TO PROGRESS EASTWARD OVER EASTERN COLORADO. PRECIPITABLE WATER VALUES TODAY WILL RANGE FROM 0.75 OF AN INCH OVER THE MOUNTAINS...TO 1.00 INCH ALONG THE URBAN CORRIDOR TO 1.3 INCHES OVER FAR EASTERN COLORADO. THE INCREASED MOISTURE COMBINED WITH A SHORT WAVE MOVING OVER THE STATE WILL PRODUCE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. THE HIGH COUNTRY WILL SEE THE BEST CHANCE FOR STORMS THIS AFTERNOON. A SURFACE TROUGH WILL BE OVER EASTERN COLORADO THIS AFTERNOON. WESTERLY WINDS WILL DEVELOP BEHIND IT ALONG THE URBAN CORRIDOR. THE DOWNSLOPE FLOW MAY LIMIT CONVECTION...BUT WITH THE SHORT WAVE MOVING ACROSS THE STATE AND THE MOISTURE IN PLACE STILL EXPECT ISOLATED CONVECTION. EAST OF THIS TROUGH...DEW POINTS WILL BE AROUND 60 DEGREES. THIS COMBINED WITH HIGHS IN THE UPPER 80S WILL RESULT IN SURFACE BASED CAPES OF 2000 J/KG. THERE WILL BE ENOUGH SHEAR THAT A SEVERE STORM OR TWO WILL BE POSSIBLE OVER EASTERN COLORADO....ROUGHLY EAST OF A LINE FROM KIMBALL TO AKRON. AIRMASS WILL STABILIZE DURING THE EVENING HOURS AND BY MIDNIGHT MOST OF THE CONVECTION WILL HAVE ENDED. .LONG TERM...(MONDAY-SATURDAY) MODELS CONTINUE TO SHOW SUBTROPICAL MOISTURE FEEDING UP FROM NRN MEXICO AND ARIZONA EARLY ON MONDAY AS THE AXIS OF THE UPPER RIDGE CROSSES THE STATE. DURING THE DAY THIS PLUME OF MOIST/UNSTABLE AIR APPEARS TO DEFLECT SOUTHWARD AWAY FROM THE FCST AREA AS THE UPPER RIDGE FLATTENS AND WINDS ALOFT BECOME NEARLY ZONAL. THE MTNS SHOULD BENEFIT MOST FROM THIS BRUSH OF MOISTURE...SO 20 AND 30 PCT POPS LOOK REASONABLE FOR THE HIGH COUNTRY ZONES DURING THE AFTERNOON AND EARLY EVENING HOURS. ON THE PLAINS...PCPN CHANCES DO NOT LOOK AS GOOD. HOWEVER STG DIABATIC HEATING AND STEEP SFC-500MB LAPSE RATES SHOULD MANAGE TO GENERATE AT LEAST ISOLATED T-STORM COVERAGE DURING THE LATE AFTERNOON AND EVENING HOURS. TEMPERATURES ON MONDAY EXPECTED TO BE ABOUT THE SAME AS THOSE ON SUNDAY...THAT IS 1-2C ABOVE AVERAGE. OVERNIGHT LOW-LEVEL MOISTURE ON THE PLAINS FLUSHES OUT WITH DOWNSLOPE FLOW OFF THE FRONT RANGE. MID AND UPPER LEVELS ALSO DRY OUT AND WARM UP SLIGHTLY WITH ZONAL FLOW IN PLACE. ON TUESDAY MODELS SHOW A REVERSAL FROM THE WEST-SOUTHWESTERLY SFC-650MB FLOW ON THE PLAINS IN THE MORNING TO AN ANTICYCLONIC NORTHEASTERLY/UPSLOPE COMPONENT IN THE AFTERNOON. MODELS ALSO SHOW THE HINTS OF A WEAK SHORTWAVE TROUGH PASSING OVER THE PLAINS IN THE AFTERNOON. HOWEVER MODEL SOUNDINGS SHOW A FAIRLY DRY SUB-CLOUD ENVIRONMENT...SO THE MAIN THREAT FROM LATE DAY CONVECTION SHOULD BE STRONG/GUSTY MICROBURSTS AND OUTFLOW WINDS. HENCE THE LOW POPS EAST OF THE FRONT RANGE. TEMPERATURES ON TUESDAY ABOUT THE SAME OR A SHADE COOLER THAN THOSE THE DAY BEFORE WITH THE UPSLOPE FLOW. WEDNESDAY LOOKS ABOUT THE SAME AS TUESDAY...ALTHOUGH BNDRY LAYER FLOW TAKES ON MORE OF A SOUTHEASTERLY COMPONENT THAT SHOULD ADD A BIT MORE MOISTURE TO LOW LEVELS...PARTICULARLY ACROSS SOUTHEASTERN PORTIONS OF THE FCST AREA...I.E. ELBERT...LINCOLN AND WASHINGTON COUNTIES...WHERE CHANCES FOR LATE DAY T-STORMS LOOK BEST. STILL 20 PCT POPS SHOULD SUFFICE HERE. LITTLE CHANGE IN TEMPERATURE EXPECTED WITH READINGS REMAINING SLIGHTLY ABOVE ABOVE. THURSDAY AND FRIDAY...LOOK MOSTLY DRY WITH A STRONG HIGH PRESSURE RIDGE BUILDING OVER THE REGION. SHOULD SEE TEMPERATURES CREEPING UP INTO THE LOWER/MID 90S BY FRIDAY. BY SATURDAY...MODELS SHOW THE UPPER RIDGE BACKING AWAY WHICH ALLOWS SLIGHTLY COOLER AND MORE MOIST AIR TO FILTER IN THE NORTH/NORTHWEST. && .AVIATION...MID AND HIGH CLOUDS WILL INCREASE TODAY AS MONSOONAL MOISTURE MOVES OVER COLORADO. AIRMASS WILL ALSO BECOME UNSTABLE THIS AFTERNOON PRODUCING SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. BRIEF HEAVY RAIN AND GUSTY OUTFLOW WINDS TO 40 KNOTS WILL BE POSSIBLE WITH THE STRONGER STORMS. && .HYDROLOGY...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING WHICH MAY PRODUCE PERIODS OF MODERATE TO HEAVY RAINFALL. SOME OF THE STORMS WILL BE SLOW MOVING. IF STORMS DEVELOP OR MOVE OVER RECENT BURN SCARS...THERE WILL BE A SLIGHT CHANCE THAT FLOODING PROBLEMS COULD RESULT. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MEIER LONG TERM....BAKER AVIATION...MEIER
Hazardous weather outlook, Aug 14, 11:08 AM MDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1108 AM MDT SUN AUG 14 2011 COZ030>051-151200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1108 AM MDT SUN AUG 14 2011 ...STRONG THUNDERSTORMS POSSIBLE OVER THE NORTHEAST CORNER THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT MONSOONAL MOISTURE WILL CONTINUE INCREASING OVER COLORADO TODAY WHILE AN UPPER LEVEL DISTURBANCE ALSO CROSSES OVER THE STATE. SCATTERED HIGH BASED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE FOOTHILLS AND ADJACENT PLAINS DURING THE AFTERNOON. THESE STORMS ARE EXPECTED TO PRODUCE GUSTY WINDS AND BRIEF RAINFALL. LATER IN THE AFTERNOON AND EVENING...AS THUNDERSTORMS SPREAD TO THE FAR NORTHEAST PLAINS...THEY ARE EXPECTED TO BECOME STRONGER. THUNDERSTORMS OVER LOGAN...SEDGWICK AND PHILLIPS COUNTIES WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH WEDNESDAY...WITH A GREATER CHANCE OF STORMS IN THE MOUNTAINS ON MONDAY. FOR THURSDAY AND BEYOND...GENERALLY DRY CONDITIONS WILL PREVAIL UNDER A STRONG RIDGE OF HIGH PRESSURE. LOOK FOR TEMPERATURES TO REMAIN A FEW DEGREES ABOVE NORMAL THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS OVER THE NORTHEAST CORNER OF THE STATE WILL LIKELY BE NECESSARY THIS EVENING. DANKERS/BARJENBRUCH
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:55 PM MDT | Severe Thunderstorm Warning | BOU | Clear Creek, Park | 50 min |
| Aug 13, 9:03 PM MDT | Areal Flood Advisory | BOU | Park | 117 min |
| Aug 13, 9:52 PM MDT | Areal Flood Advisory | BOU | Park | 83 min |
| Aug 14, 3:39 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Weld | 32 min |
| Aug 14, 5:02 PM MDT | Areal Flood Advisory | BOU | Washington | 118 min |
| Aug 14, 5:16 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 29 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.